Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS St. Louis, MO

February 26, 2009Boone County, Callaway County, Cole County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 26, 2009, 8:10 AM CST for Boone County, Callaway County, Cole County, Missouri. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2009, 8:10 AM CST (14:10 UTC)
Expired
Feb 26, 2009, 8:45 AM CST
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Boone County, MO, Callaway County, MO, Cole County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 8:10 AM CSTHAIL 0.71 Nw Jefferson City, MOPEA TO DIME SIZE HAIL
Feb 26, 8:13 AM CSTHAIL 0.252 Nnw Jefferson City, MO
Feb 26, 8:29 AM CSTHAIL 0.252 W New Bloomfield, MO
Feb 26, 8:30 AM CSTHAIL 0.252 W Guthrie, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 261410
SVRLSX
MOC019-027-051-261445-
/O.NEW.KLSX.SV.W.0002.090226T1410Z-090226T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
810 AM CST THU FEB 26 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL MISSOURI
  SOUTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  NORTHERN COLE COUNTY IN CENTRAL MISSOURI

* UNTIL 845 AM CST

* AT 807 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 10 MILES WEST OF HOLTS SUMMIT...OR 6 MILES
  NORTHWEST OF JEFFERSON CITY...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MYKEE...
  HOLTS SUMMIT...
  NEW BLOOMFIELD...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER WAS REPORTED IN 
SAINT MARTINS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3892 9211 3868 9185 3855 9229 3865 9235
TIME...MOT...LOC 1409Z 233DEG 29KT 3863 9227

$$

SIPPRELL
2 follow-up statements
000 
WWUS53 KLSX 261426
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 AM CST THU FEB 26 2009

MOC019-051-261436-
/O.CAN.KLSX.SV.W.0002.000000T0000Z-090226T1445Z/
COLE MO-BOONE MO-
826 AM CST THU FEB 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOONE AND
NORTHERN COLE COUNTIES IS CANCELLED...

LAT...LON 3875 9219 3877 9216 3878 9216 3880 9215
      3883 9215 3892 9211 3871 9188 3865 9211
      3871 9220
TIME...MOT...LOC 1426Z 233DEG 29KT 3871 9213

$$

MOC027-261445-
/O.CON.KLSX.SV.W.0002.000000T0000Z-090226T1445Z/
CALLAWAY MO-
826 AM CST THU FEB 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR WESTERN CALLAWAY COUNTY...

AT 824 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LAKE MYKEE...OR NEAR HOLTS
SUMMIT...AND WAS MOVING NORTHEAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CARRINGTON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DIME SIZED HAIL HAS BEEN REPORTED IN SAINT MARTINS AND IN NORTHWEST 
JEFFERSON CITY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3875 9219 3877 9216 3878 9216 3880 9215
      3883 9215 3892 9211 3871 9188 3865 9211
      3871 9220
TIME...MOT...LOC 1426Z 233DEG 29KT 3871 9213

$$

SIPPRELL
000 
WWUS53 KLSX 261448
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
848 AM CST THU FEB 26 2009

MOC027-261458-
/O.EXP.KLSX.SV.W.0002.000000T0000Z-090226T1445Z/
CALLAWAY MO-
848 AM CST THU FEB 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN AND SOUTHWESTERN
CALLAWAY COUNTY EXPIRES AT 845 AM CST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3875 9219 3877 9216 3878 9216 3880 9215
      3883 9215 3892 9211 3871 9188 3865 9211
      3871 9220
TIME...MOT...LOC 1426Z 233DEG 29KT 3871 9213

$$

SIPPRELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:51 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 26, 5:51 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CST THU FEB 26 2009

.DISCUSSION...
/325 AM CST THU FEB 26 2009/
WARM ADVECTION BEGINNING TO INTITIATE ELEVATED CONVECTION THIS
MORNING. WARM FRONT...CURRENTLY STRETCHING ACROSS THE MIDDLE OF THE
CWA...WILL LIFT NORTH THROUGHOUT THE MORNING WITH BEST CHANCES OF
MEASURABLE PRECIPITATION BECOMING CONFINED TO THE NORTHERN CWA BY
THIS AFTERNOON. DESPITE EXTENSIVE CLOUD COVER TEMPERATURES WILL RISE
INTO THE 60S WITH DEWPOINTS IN EXCESS OF 55 DEGREES OVERSPREADING
THE WARM SECTOR.

SURFACE LOW STILL EXPECTED TO DEEPEN AS IT TRAVELS EAST ACROSS
NORTHERN MISSOURI THIS AFTERNOON. TRAILING COLD FRONT WILL LIKLEY
INITIATE SURFACE BASED CONVECTION TOWARD EVENING ACROSS NORTHEAST
MISSOURI. SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT THE
DEVELOPMENT OF SUPERCELLS...BUT THINK THE STORMS SHOULD QUICKLY
TRANSITION INTO A LINEAR CONVECTIVE COMPLEX AS THE SPEED OF THE
FRONT WILL DICTATE THE THUNDERSTORM MODE. APPEARS FRONT WILL MAKE IT
THROUGH COLUMBIA AND QUINCY AROUND 02Z...ST. LOUIS AT 05Z...AND
THE REMAINDER OF THE CWA SHORTLY AFTER 07Z.

COOLER TEMPERATURES EXPECTED ON FRIDAY IN WAKE OF THE SYSTEM WITH
ATTENTION QUICKLY TURNING TO THE NORTHWEST AS A VIGOROUS
SHORTWAVE/CLOSED LOW PROMISES TO BRING MUCH OF THE CWA MEASURABLE
SNOWFALL ON SATURDAY. MODEL GUIDANCE IN VERY GOOD AGREEMENT AND HAVE
BUMPED UP POPS INTO LIKELY CATEGORY TO REFLECT HIGHER CONFIDENCE.
HAVE GENERALLY PAINTED 1 TO 2 INCHES OF ACCUMULATION ACROSS THE
CWA...BUT THIS STRONG OF A SHORTWAVE OFTEN PRODUCES A NARROW STRIPE
OF ADVISORY SNOWFALL. STAY TUNED.

CVKING

&&

.AVIATION...
/542 AM CST THU FEB 26 2009/
FOR THE 12Z TAFS...

A STATIONARY FRONT STRETCHED FROM CENTRAL ILLINOIS ACROSS SOUTHERN
MISSOURI INTO A SFC LOW IN WESTERN KANSAS. SHOWERS AND THUNDERSTORMS
ARE RATHER SPOTTY ACROSS ERN MO AND WRN IL ATTM WITH GREATER AREAL
COVERAGE IN WESTERN MO. ALL THIS ACTIVITY WAS ELEVATED AND LOCATED
IN THE VCNTY OF THE FRONTAL ZONE. THE OTHER FEATURE EARLY THIS
MORNING WAS LOW STRATUS/FOG OVER CENTRAL IL AND ENCROACHING UPON
KUIN FROM THE EAST. TOUGH CALL WHETHER THIS WILL MAKE IT INTO KUIN
BUT IF IT DOES IT SHOULD ONLY BE FOR SEVERAL HOURS. OTHERWISE AS
THE LOW DEEPENS AND MOVES NORTHEAST TODAY...THE FRONT WILL LIFT
NORTHWARD BRINGING GUSTY SOUTHERLY WINDS AND EITHER MVFR CIGS OR
LOW END VFR. KCOU AND KUIN HAVE THE BEST POTENTIAL FOR GETTING
SHOWERS AND THUNDERSTORS THIS MORNING AS THE ACTIVITY IN WRN MO
EXPANDS WHILE LIFTING NWD IN ADVANCE OF THE WARM FRONT. OTHERWISE
THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE IN ADVANCE
OF THE COLD FROPA FROM LATE AFTERNOON INTO THE EVENING. GUSTY
NORTHWEST WINDS AND MVFR CIGS EXPECTED IN THE WAKE OF THE COLD
FRONT.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 26, 4:03 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 AM CST THU FEB 26 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
403 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A COLD FRONT
MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING COULD BE SEVERE AND CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS LIKELY ON SATURDAY WITH 1 TO 2 INCHES OF ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Feb 26, 7:31 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             HARVESTER               38.75N  90.58W
02/26/2009  M0.25 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

EVENT NUMBER LSX0901504

CVKING
Local storm report, Feb 26, 7:35 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             1 SE COLUMBIA           38.94N  92.31W
02/26/2009  M0.50 INCH       BOONE              MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901505

CVKING
Local storm report, Feb 26, 7:37 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HAIL             COLUMBIA                38.95N  92.33W
02/26/2009  M0.25 INCH       BOONE              MO   COUNTY OFFICIAL

&&

EVENT NUMBER LSX0901506

CVKING
Local storm report, Feb 26, 7:41 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             COLUMBIA                38.95N  92.33W
02/26/2009  M0.70 INCH       BOONE              MO   EMERGENCY MNGR

&&

EVENT NUMBER LSX0901507

CVKING
Local storm report, Feb 26, 8:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HAIL             2 W JEFFERSON CITY      38.57N  92.23W
02/26/2009  M0.70 INCH       COLE               MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901508

CVKING
Local storm report, Feb 26, 8:10 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             1 NW JEFFERSON CITY     38.58N  92.20W
02/26/2009  M0.70 INCH       COLE               MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

EVENT NUMBER LSX0901509

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 8:41 AM CSTSevere Thunderstorm WarningLSXCallaway34 min
Feb 26, 9:11 AM CSTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery, Pike, Warren28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.